White Rose University Consortium logo
University of Leeds logo University of Sheffield logo York University logo

Colonic stem cell data are consistent with the immortal model of stem cell division under non-random strand segregation

Walters , K. (2009) Colonic stem cell data are consistent with the immortal model of stem cell division under non-random strand segregation. Cell Proliferation, 42 (3). pp. 339-347. ISSN 0960-7722

Full text not available from this repository. (Request a copy)

Abstract

Objectives: Colonic stem cells are thought to reside towards the base of crypts of the colon, but their numbers and proliferation mechanisms are not well characterized. A defining property of stem cells is that they are able to divide asymmetrically, but it is not known whether they always divide asymmetrically (immortal model) or whether there are occasional symmetrical divisions (stochastic model). By measuring diversity of methylation patterns in colon crypt samples, a recent study found evidence in favour of the stochastic model, assuming random segregation of stem cell DNA strands during cell division. Here, the effect of preferential segregation of the template strand is considered to be consistent with the 'immortal strand hypothesis', and explore the effect on conclusions of previously published results.

Materials and methods: For a sample of crypts, it is shown how, under the immortal model, to calculate mean and variance of the number of unique methylation patterns allowing for non-random strand segregation and compare them with those observed.

Results: The calculated mean and variance are consistent with an immortal model that incorporates non-random strand segregation for a range of stem cell numbers and levels of preferential strand segregation.

Conclusions: Allowing for preferential strand segregation considerably alters previously published conclusions relating to stem cell numbers and turnover mechanisms. Evidence in favour of the stochastic model may not be as strong as previously thought.

Item Type: Article
Academic Units: The University of Sheffield > Faculty of Science (Sheffield) > School of Mathematics and Statistics (Sheffield)
?? Sheffield.PAS ??
Depositing User: Mrs Megan Hobbs
Date Deposited: 19 Mar 2010 12:17
Last Modified: 07 Jun 2010 11:10
Published Version: http://dx.doi.org/10.1111/j.1365-2184.2009.00600.x
Status: Published
Publisher: Blackwell Publishing
Identification Number: 10.1111/j.1365-2184.2009.00600.x
URI: http://eprints.whiterose.ac.uk/id/eprint/10630

Actions (login required)

View Item View Item